Inventiones mathematicae

, Volume 205, Issue 2, pp 363–382 | Cite as

The Lyapunov exponent of holomorphic maps



We prove that for any polynomial map with a single critical point its lower Lyapunov exponent at the critical value is negative if and only if the map has an attracting cycle. Similar statement holds for the exponential maps and some other complex dynamical systems. We prove further that for the unicritical polynomials with positive area Julia sets almost every point of the Julia set has zero Lyapunov exponent. Part of this statement generalizes as follows: every point with positive upper Lyapunov exponent in the Julia set of an arbitrary polynomial is not a Lebegue density point.

Mathematics Subject Classification

37F10 37F15 37F50 


  1. 1.
    Blokh, A., Levin, G.: An inequality for laminations, Julia sets and ’growing trees’. Ergod. Th. Dynam. Sys. 22, 63–97 (2002)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Buff, X., Cheritat, A.: Quadratic Julia sets with positive area. Ann. Math. 176(2), 673–746 (2012)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Bruin, H.: Invariant measures of interval maps. Ph.D. Thesis, University of Delft (1994)Google Scholar
  4. 4.
    Bruin, H., van Strien, S.: Expansion of derivatives in one-dimensional dynamics. Israel J. Math. 137, 223–263 (2003)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Collet, P., Eckmann, J.-P.: Positive Liapunov exponents and absolute continuity for maps of the interval. Ergodic Theory Dynam. Syst. 3(1), 13–46 (1983)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Carleson, L., Jones, P.W., Yoccoz, J.-C.: Julia and John. Bol. Soc. Bras. Mat. 25(1), 1–30 (1994)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Denker, M., Przytycki, F., Urbanski, M.: On the transfer operator for rational functions on the Riemann sphere. Ergod. Th. Dynam. Syst. 16, 255–266 (1996)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Gelfert, K., Przytycki, F., Rams, M.: Lyapunov spectrum for multimodal maps. Ergod. Theory Dyn. Syst. doi:10.1017/etds.2014.135
  9. 9.
    Graczyk, J., Smirnov, S.: Collet, Eckmann and Hölder. Invent. Math. 133, 69–96 (1998)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Levin, G.: On an analytic approach to the Fatou conjecture. Fund. Math. 171, 177–196 (2002)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Levin, G.: On backward stability of holomorphic dynamical systems. Fund. Math. 158, 97–107 (1998)MathSciNetMATHGoogle Scholar
  12. 12.
    Martens, M.: Distortion results and invariant Cantor sets of unimodal maps. Ergodic Theory Dynam. Syst. 14(2), 331–349 (1994)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Mañé, R., Sad, P., Sullivan, D.: On the dynamics of rational maps. Ann. Sci. École Norm. Sup. 16, 193–217 (1983)MathSciNetMATHGoogle Scholar
  14. 14.
    Nowicki, T.: A positive Liapunov exponent for the critical value of an S-unimodal mapping implies uniform hyperbolicity. Ergodic Theory Dynam. Syst. 8(3), 425–435 (1988)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Nowicki, T., van Strien, S.: Invariant measures exist under a summability condition for unimodal maps. Invent. Math. 105(1), 123–136 (1991)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Nowicki, T., Sands, D.: Non-uniform hyperbolicity and universal bounds for S-unimodal maps. Invent. Math. 132(3), 633–680 (1998)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Pliss, V.: On a conjecture due to Smale (in Russian). Differ. Uravn. 8, 262–268 (1972)Google Scholar
  18. 18.
    Przytycki, F.: On the Perron-Frobenius-Ruelle operator for rational maps on the Riemann Sphere and for Holder continuus functions. Bol. Soc. Bras. Mat. 20(2), 95–125 (1990)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Przytycki, F.: Iterations of holomorphic Collet-Eckmann maps: conformal and invariant measures. Appendix: on non-renormalizable quadratic polynomials. Trans. Am. Math. Soc. 350(2), 717–742 (1998)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Przytycki, F.: Lyapunov characteristic exponents are nonnegative. Proc. Am. Math. Soc. 119(1), 309–317 (1993)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Przytycki, F., Rohde, S.: Rigidity of holomorphic Collet-Eckmann repellers. Arkiv Mat. 37(2), 357–371 (1999)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Przytycki, F., Rohde, S.: Porosity of Collet-Eckmann Julia sets. Fund. Math. 155, 189–199 (1998)MathSciNetMATHGoogle Scholar
  23. 23.
    Przytycki, F., Rivera-Letelier, J., Smirnov, S.: Equivalence and topological invariance of conditions for non-uniform hyperbolicity in the iteration of rational maps. Invent. Math. 151, 29–63 (2003)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Rivera-Letelier, J., Shen, W.: Statistical properties of one-dimensional maps under weak hyperbolicity assumptions. Ann. Sci. Éc. Norm. Supér. 47(6), 1027–1083 (2014)MathSciNetMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  1. 1.Institute of MathematicsThe Hebrew University of JerusalemJerusalemIsrael
  2. 2.Institute of MathematicsPolish Academy of ScienceWarsawPoland
  3. 3.Department of MathematicsNational University of SinaporeSingaporeSingapore
  4. 4.Shanghai Center for Mathematical SciencesFudan UniversityShanghaiChina

Personalised recommendations